Texas, 2021Flash Flood and Hail in Texas, May 30, 2021
May 30, 2021 · NWS LUB · 2 events in 2 counties and zones
Thunderstorms developed off of the Sacramento Mountains of New Mexico on the afternoon of the 30th. This activity became more widespread as it approached West Texas among stronger available instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed off of the Sacramento Mountains of New Mexico on the afternoon of the 30th. This activity became more widespread as it approached West Texas among stronger available instability. However, a general lack of deep layer shear prevented most of these storms from becoming severe. This thunderstorm activity eventually became very slow moving and produced heavy rainfall over a large area over Hockley County. Numerous reports of flooding were reported in Hockley County from Sundown to Levelland. A widespread area generally received over three inches of rainfall during the evening of the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 30, 5:29 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, May 30, 5:29 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
629 PM CDT Sun May 30 2021
.AVIATION...
VFR conditions are occurring at area terminals early this evening.
Watching thunderstorms in eastern New Mexico which will gradually
congeal into a line and sweep across the forecast area this
evening impacting all terminals through early tomorrow morning.
Gusty westerly winds, hail, and heavy rainfall will all be
possible with these thunderstorms. Behind the thunderstorms there
are some indications that IFR ceilings may return to the terminals
however this will be dependent on how quickly the storms move east
of the area. Ceilings will gradually improve by late morning and
early afternoon. There is the potential for additional afternoon
and early evening thunderstorms tomorrow however this activity is
dependent on how tonights convection plays out therefore have let
this mention out of the TAFs for now. /WCI
&&
.PREV DISCUSSION... /issued 226 PM CDT Sun May 30 2021/
SHORT TERM...
As advertised, convection is beginning to take shape across eastern
New Mexico early this afternoon and will affect the region this
evening and through the early morning hours on Monday. There is no
real noticable short wave within the mid and upper level flow today.
Winds aloft will continue to increase over a broad area which will
act to increase the amount of large scale lift overhead. The mid and
upper flow will also continue to back to the southwest this
afternoon as a long wave trough moves across the western CONUS. The
base of this trough was seen located off the coast of Baja
California early this afternoon. Not much, if any, isolated activity
is expected outside of the eastern New Mexico convection this
afternoon. There is a notable lack of surface convergence over the
South Plains and Rolling Plains. Possibly a very weak quasi-
stationary front was draped across the area from northwest to
southeast but that may be too generous.
The main convective activity expected this evening will be a complex
rolling in from eastern New Mexico. Thunderstorms have already
initiated off of the Sacramento mountains of eastern New Mexico
early this afternoon in a favorable environment and will continue to
move into a favorable environment to sustain updrafts. Mixed layer
CAPEs continue to climb at this time with values around 1500 J/kg at
the moment. These values are expected to peak closer to 2000 J/kg
later this afternoon. Good mid level lapse rates around 7C/km
combined with deep layer shear of 30-40kt will support severe storms
on the South Plains this evening. Initially, large hail will be the
primary threat as storms make their way into Texas from New Mexico.
But will likely transition to a wind threat as we lose the daytime
heating. The other main threat will be heavy rainfall from these
thunderstorms through at least Monday morning. Fatter CAPEs will
exist over eastern New Mexico into the western South Plains but
model soundings show skinnier CAPEs for most of the South Plains and
Rolling Plains. NCAPE values were around 0.1 both on and off the
caprock. This is indicative of slower updrafts providing more time
for rainfall to develop. Furthermore, the warm cloud depth will
increase through the evening providing for more efficient rainfall
producing storms. The best warm cloud depths will be off the caprock
as well as highest soil moisture values. Areas off the caprock will
likely have the greatest flooding threat because of this but the
threat will extend on the caprock as well.
The upper low will move across the southwestern US overnight
tonight. Additional lift from the upper low will brush the area
Monday morning into the afternoon providing another chance of
thunderstorms. However, severe potential will be low on Monday with
less instability under cooler conditions.
LONG TERM...
The extended forecasts begins late Monday night with ongoing
convection and potentially heavy rainfall at times, with strong to
marginally severe storms possible too. The center of an upper level
Pacific Low will begin to retrograde slightly and separate from a
sharpening trough associated with the Polar Jet. This upper level
broad shear axis will support lift from the mid-levels up, while a
surface cold front gradually works south across our CWA during the
early morning hours Tuesday. By Tuesday afternoon the cold front
will be well south of the I20 corridor while a surface trough pushes
east across the Texas Panhandle and South Plains. Rain chances begin
to get more scattered for Tuesday afternoon into Wednesday as PWATS
lower slightly, and the best forcing is well to our south. Chance
POPs linger Tuesday night into Wednesday morning. By Wednesday
afternoon upper level shortwaves embedded within a secondary trough
recombining with the nearly stationary low over the southern Baja of
Mexico, will present a chance at more strong to severe thunderstorms
moving out of eastern New Mexico into the Texas Panhandle and South
Plains amid northwest flow aloft.
By Thursday afternoon the trough associated with the Polar Jet
begins to exit east while the closed low remains almost stationary
over the Baja, and an upper level ridge begins to amplify across the
western CONUS. The GFS and ECMWF seem to be struggling with this
transition somewhat. Along with mixed signals in the guidance,
opportunities late in the week for more strong to severe convection
and heavy rainfall will depend on how much surface heating can
influence thermodynamic vertical profiles, though PWATS are progged
to remain in the 0.9 t0 1.10 range into next weekend, so surface
moisture recovery shouldn't be an issue. Overall temperatures are
expected to be below normal through the week, as you'd expect with
so much rainfall and cloud cover.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for TXZ021>044.
&&
58/01/55
Hazardous weather outlook, May 30, 10:51 AM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Sun May 30 2021
TXZ021>044-311700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Sun May 30 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
A line of thunderstorms, some severe, is expected to occur late this
afternoon into the evening and affect the extreme southern Texas
Panhandle, South Plains, and Rolling Plains. Heavy rainfall is
expected. Rain rates within thunderstorms may locally exceed two to
three inches per hour at times which will lead to a high threat of
flooding, especially given the recent rainfall over the last week
across the region.
Damaging wind gusts up to 60 mph and large hail up to golf ball size
will be possible initially, with the hail threat confined to
isolated thunderstorms that form in the late afternoon. After
thunderstorms form into a line, the main hazards will be flooding
and localized damaging winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Widespread thunderstorms are expected Monday and Monday night.
Decreasing instability will bring a decreased threat for severe
weather. However, isolated strong thunderstorms could become
marginally severe or produce locally heavy rainfall.
Thunderstorm chances will continue Tuesday through Saturday, and
these storms will bring a risk for severe weather each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, May 30, 7:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
849 PM CDT SUN MAY 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM FUNNEL CLOUD 3 W MORTON 33.72N 102.81W
05/30/2021 COCHRAN TX FIRE DEPT/RESCUE
&&
EVENT NUMBER LUB2100380
JWJHail, Cochran
- When
- May 30, 7:50 PM CST
- Where
- Cochran County, 5.24 mi WNW of Morton
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.746, -102.856
A storm chaser reported hail up to quarter size about five miles west of Morton. Additionally, trees were blown down just east of the location of the hail.
Flash Flood, Hockley
- When
- May 30, 8:45 PM CST to 11:45 PM CST
- Where
- Hockley County, 2.69 mi SSW of Sundown to 3.04 mi ESE of Arnett
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.417, -102.524
Widespread thunderstorms over the western and southwestern South Plains produced heavy rainfall over a large area. Numerous reports of flooding were received in Hockley County with multiple roads underwater. Widespread rain totals of up to three inches were common over the flooded areas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in New Mexico, May 30, 20211 death · $1.8 million · EF0 · 13 events
- Tornadoes and Flash Flooding in Texas, May 30, 2021EF0 · 11 events
- Tornadoes and Hail in Oklahoma, May 30, 20211.75 in hail · 10 events
- Excessive Heat in California, May 30 to 31, 20219 events
- Tornadoes and Flash Flood in Colorado, May 30, 20211.5 in hail · 6 events
- Waterspouts in South Atlantic Coastal Waters, May 30, 20213 events
- Tornado and Hail in Colorado, May 30, 2021EF0 · 2 events
- Hail in New Mexico, May 30, 20211.75 in hail · 2 events
- Damaging Wind in Guam, May 30, 2021$10,000 · 1 event
- Damaging Wind in Texas, May 30, 202175 kt wind · 1 event
- Hail in Florida, May 30, 20211.25 in hail · 1 event
- Wildfire in Oregon, May 30 to 31, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953449, 953450.